Hail, Mitchell
- When
- June 25, 8:15 PM CST
- Where
- Mitchell County, 0.85 mi NE of St Ansgar
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 43.390, -92.920
Severe thunderstorms developed across western and central Minnesota during the afternoon of June 25th and moved southeast with the strongest storms remaining across the central parts of Minnesota and Iowa. The storms that did move across northeast Iowa dropped hail and also produced a funnel cloud.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Severe thunderstorms developed across western and central Minnesota during the afternoon of June 25th and moved southeast with the strongest storms remaining across the central parts of Minnesota and Iowa. The storms that did move across northeast Iowa dropped hail and also produced a funnel cloud.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 25, 2:44 PM CST, 5 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 344 PM CDT FRI JUN 25 2010 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT THE MAIN CONCERNS FOR THIS TIME PERIOD IS THE SEVERE WEATHER THREAT FOR THIS EVENING AND SATURDAY NIGHT. AS FAR AS THE FORECAST FOR TONIGHT...WE MAINLY USED THE MESO MODELS /HRRR...SPC WRF...AND ARXWRF/ IN THE FORECAST GRIDS. THESE MODELS HAVE BEEN BY FAR THE MOST CONSISTENT WITH THEIR STORM EVOLUTION AND THEY MAKE A LOT OF SENSE METEOROLOGICALLY. DURING THE PAST 3 HOURS...SPC/S MESOSCALE ANALYSIS SHOWS MODERATE SURFACE FRONTOGENESIS AND DEEP MOISTURE CONVEREGENCE HAS DEVELOPED ACROSS SOUTHWEST MINNESOTA AND NORTHEAST SOUTH DAKOTA. SOUTH OF THIS AREA...4000 TO 5000 J/KG MEAN LAYER CAPES HAVE DEVELOPED ACROSS SOUTHEAST SOUTH DAKOTA...NORTHWEST IOWA...AND EASTERN NEBRASKA. IN ADDITION...THE EFFECTIVE 0-6 KM SHEAR IS RUNNING BETWEEN 55 AND 65 KNOTS. AS A SHORT WAVE MOVES EAST ACROSS THE DAKOTAS... SUPERCELL THUNDERSTORMS SHOULD RAPIDLY DEVELOP BETWEEN ABERDEEN AND SIOUX FALLS AND EXTENDING EAST TO THE TWIN CITIES WITHIN THE NEXT 2 HOURS. THE HODOGRAPHS IN THESE AREAS ARE FAVORABLE FOR THE POTENTIAL OF TORNADOES. AS THE COLD POOL DEVELOPS WITH THESE THUNDERSTORMS...WE ARE EXPECTING THESE SUPERCELLS TO EVOLVE INTO A SQUALL LINE AND RACE INTO OUR FORECAST AREA AS IT MOVES RAPIDLY TOWARD THE HIGHER INSTABILITY. WHILE WE ARE NOT THAT UNSTABLE THE NAM/WRF AND RUC DOES SUGGEST THAT IT WILL BRING THE INSTABILITY EAST WITH IT. WHILE THE HRRR CONTINUES TO SUGGEST THAT THE BOW OF THE LINE WILL BE LOCATED ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA...THE SPC WRF SUGGESTS THAT THIS WILL BE A BIT FURTHER EAST. AT THIS TIME...IT LOOKS LIKE IT WILL BE MOVING INTO OUR FORECAST AREA BETWEEN 25.23Z AND 26.00Z...AND EXITING THE AREA SOMEWHERE AROUND 26.06Z. OVERALL...THE MAIN SEVERE WEATHER THREAT LOOKS TO BE DAMAGING WINDS. HOWEVER IF THE COLD POOL HAS NOT GREW SUFFICIENTLY BY THE TIME THE STORMS MOVE INTO SOUTHEAST MINNESOTA...THERE WILL STILL BE THE POTENTIAL OF A FEW TORNADOES AND LARGE HAIL. IN ADDITION WITH PRECIPITABLE WATERS VALUES RUNNING AROUND 1.50 INCHES...THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN TOO. HOURLY RAINFALL RATES OF 1 TO 3 INCHES WOULD BE OUT OF THE QUESTION. ONCE THIS LINE MOVES SOUTH...WE ARE THINKING THAT THE GREATEST THREAT FOR PRECIPITATION WILL BE OVER FOR THE NIGHT. ON SATURDAY...THERE ARE SOME QUESTIONS ON WHERE THE FRONT WILL BE LOCATED DURING THE AFTERNOON...AND THIS WILL GREATLY AFFECT ON WHERE THE REDEVELOPMENT MAY HAPPEN. AT THIS TIME...WE SUSPECT THAT THIS WILL BE SOMEWHERE NEAR THE MINNESOTA AND IOWA BORDER. ON SATURDAY NIGHT AND SUNDAY MORNING...A COLD FRONT AND UPPER LEVEL SHORT WAVE WILL MOVE EAST INTO THE AREA. AS THE 850 MB MOISTURE TRANSPORT CONTINUES TO INTENSIFY DURING THE EVENING... A MESOSCALE CONVECTIVE COMPLEX IS EXPECTED TO DEVELOP AND THEN MOVE EAST ACROSS THE FORECAST AREA. THE SHEAR SHOULD BE SUFFICIENT FOR POSSIBILITY THE BOWING SEGMENTS AND SUPERCELLS. AS A RESULT... WE EXPECT THE POSSIBILITY OF YET ANOTHER ROUND OF SEVERE WEATHER. IN ADDITION...THERE WILL THE POTENTIAL OF VERY HEAVY RAIN. HOURLY RAINFALL RATES OF 1 TO 3 INCHES LOOK POSSIBLE. .LONG TERM...MONDAY THROUGH FRIDAY A MAJORITY OF THE 25.00Z GFS AND GEM MODELS ARE IN FAIRLY GOOD AGREEMENT THAT THE 500 MB RIDGE WILL BUILD ACROSS THE REGION EARLY IN THIS PERIOD...AND THEN REMAIN IN CONTROL OF THE REGION/S WEATHER THROUGH THE END OF NEXT WEEK. JUST 2 OF THE 12 GFS ENSEMBLE MEMBERS SHOWED ANY PRECIPITATION AT ALL AND THAT WAS ASSOCIATED WITH A BACK DOOR COLD FRONT MOVING THROUGH THE REGION ON TUESDAY AFTERNOON AND NIGHT. A QUARTER OF THE 16 GEM SOLUTIONS SHOWED SOME PRECIPITATION ASSOCIATED WITH THIS BACKDOOR COLD FRONT ON TUESDAY...AND ANOTHER ONE HAD ITS PRECIPITATION CONFINED TO FRIDAY AND FRIDAY NIGHT AS THE RIDGE BREAKS DOWN AND COLD FRONT APPROACHES THE REGION. THE LATTER IS SIMILAR TO THE ECMWF SOLUTION. THE ONLY DIFFERENCE IS THAT THE ECMWF HAS ITS PRECIPITATION FROM THURSDAY THROUGH FRIDAY NIGHT. WITH SO MANY OF THE ENSEMBLE RUNS DRY...IT WAS THE CONSENSUS TO LEAVE THIS ENTIRE PERIOD DRY FOR NOW. && .AVIATION...TONIGHT THROUGH SATURDAY MORNING ONGOING CONVECTION OVER CENTRAL MINNESOTA SLOWLY WEAKENING AS IT HEADS SOUTHEAST TOWARD THE AREA. DID MENTION VCTS FOR KRST AROUND 20Z BASED ON CURRENT RADAR TRENDS. WATER VAPOR SHOWING SHORTWAVE AND SURFACE LOW OVER THE HIGH PLAINS TRACKING EASTWARD. LAPS INDICATING MIXED LAYER CAPES ALREADY 1000-2000 J/KG ACROSS SOUTHWEST MINNESOTA AND NORTHWEST IOWA. AS CAP WEAKENS WOULD EXPECT CONVECTION TO INITIATE IN THIS AREA BETWEEN 22Z-00Z AND EVOLVE INTO A LINEAR COMPLEX AS IT PUSHES EAST-SOUTHEAST. DID TRY AND PROVIDE SOME TIMING TO THE TAFS FOR THE ARRIVAL OF THIS LINE...01Z-03Z AT KRST AND 02-04Z AT KLSE AND MENTIONED WIND GUSTS TO 50 KNOTS. VFR CONDITIONS EXPECTED...EXCEPT WITHIN THE STORMS WHERE IFR CEILINGS AND VISIBILITIES ARE LIKELY. DID REMOVE MENTION OF RAIN AFTER ABOUT 07Z-08Z TONIGHT WITH JUST HIGH CLOUDS FOR THE REMAINDER OF THE PERIOD THROUGH 18Z SATURDAY. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM...BOYNE AVIATION..........RABERDING
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1156 AM CDT FRI JUN 25 2010 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-261100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 1156 AM CDT FRI JUN 25 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT ONGOING THUNDERSTORMS OVER CENTRAL MINNESOTA WILL CONTINUE TO MOVE EASTWARD THIS AFTERNOON. THESE STORMS MAY AFFECT SOUTHEAST MINNESOTA AND A SMALL PART OF WESTERN WISCONSIN LATER THIS AFTERNOON WITH THE MAIN THREAT BEING LARGE HAIL. ADDITIONAL THUNDERSTORMS ARE LIKELY TO DEVELOP OVER THE SOUTHERN HALF OF MINNESOTA LATE THIS AFTERNOON...THEN EVOLVE INTO A LINE OF STORMS AS THEY MOVE EAST SOUTHEAST TOWARD THE AREA. THESE STORMS ARE LIKELY TO BEGIN TO AFFECT SOUTHEAST MINNESOTA AND NORTHEAST IOWA BY EARLY EVENING AND THEN CONTINUE OVER THE REMAINDER OF THE AREA THROUGH THE MID AND LATE EVENING HOURS. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL...ALONG WITH THE POSSIBILITY OF ISOLATED TORNADOES. IN ADDITION HEAVY RAIN IS ALSO POSSIBLE AND THIS ADDITIONAL HEAVY RAIN COULD RESULT IN LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP SATURDAY AFTERNOON INTO SATURDAY NIGHT OVER THE AREA. THESE STORMS COULD ALSO PRODUCE DAMAGING WINDS...HEAVY RAIN AND SOME LARGE HAIL. THUNDERSTORM CHANCES CONTINUE INTO SUNDAY...HOWEVER...SEVERE WEATHER IS NOT EXPECTED. HEAT INDICES MAY APPROACH 100 DEGREES SATURDAY AFTERNOON ACROSS NORTHEAST IOWA AND FAR SOUTHWEST WISCONSIN. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS SHOULD BE PREPARED FOR LIMITED ACTIVATION THIS AFTERNOON AND WIDESPREAD ACTIVATION AFTER 6 PM THIS EVENING. ACTIVATION MAY BE NEEDED AGAIN SATURDAY AFTERNOON INTO SATURDAY NIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. HOWEVER...CONDITIONS APPEAR FAVORABLE FOR THE DEVELOPMENT OF A LINE OF SEVERE THUNDERSTORMS AFTER 6 PM THIS EVENING...WHICH COULD PRODUCE DAMAGING WINDS...ISOLATED TORNADOES AND LOCALIZED FLOODING. AJ/JLR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 455 PM CDT FRI JUN 25 2010 IAZ008>010-018-019-MNZ079-086>088-094-095-WIZ032-260000- BUFFALO-CHICKASAW-DODGE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED- WABASHA-WINNESHIEK-WINONA- 455 PM CDT FRI JUN 25 2010 ...TORNADO WATCH UNTIL MIDNIGHT... SUNSHINE WILL GIVE WAY TO STRONG TO SEVERE THUNDERSTORMS AS THE EVENING WEARS ON. A CLUSTER OF THUNDERSTORMS WILL START TO APPROACH SOUTHEAST MINNESOTA BY 7 PM. THESE STORMS ALREADY HAVE A HISTORY OF SEVERE WEATHER...WITH HAIL OVER 2 INCHES IN DIAMETER AND POSSIBLE TORNADOES. VERY HEAVY DOWNPOURS CAN ALSO BE EXPECTED...ALONG WITH THE POTENTIAL FOR DAMAGING WINDS. STAY ALERT FOR FURTHER UPDATES...AND POSSIBLE WARNINGS...AS THE EVENING WEARS ON. RIECK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 605 PM CDT FRI JUN 25 2010 IAZ008>010-018-019-MNZ079-086>088-094-095-WIZ032-260015- BUFFALO-CHICKASAW-DODGE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED- WABASHA-WINNESHIEK-WINONA- 605 PM CDT FRI JUN 25 2010 ...SEVERE TO STRONG THUNDERSTORMS APPROACHING... A TORNADO WATCH CONTINUES UNTIL MIDNIGHT. A CLUSTER OF SEVERE THUNDERSTORMS WILL PUSH INTO PARTS OF SOUTHEAST MINNESOTA BY 7 PM....WITH THE LEADING EDGE OF THESE STORMS LIKELY NEARING ROCHESTER AND AUSTIN BY 730 PM. THESE STORMS ALREADY HAVE A HISTORY OF SEVERE WEATHER...WITH HAIL AS LARGE AS 4 INCHES IN DIAMETER AND POSSIBLE TORNADOES. VERY HEAVY DOWNPOURS CAN ALSO BE EXPECTED...ALONG WITH THE POTENTIAL FOR DAMAGING WINDS. STAY ALERT FOR FURTHER UPDATES...AND POSSIBLE WARNINGS...AS THE EVENING WEARS ON. RIECK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 645 PM CDT FRI JUN 25 2010 IAZ008>010-018-019-MNZ079-086>088-094-095-WIZ032-260100- BUFFALO-CHICKASAW-DODGE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED- WABASHA-WINNESHIEK-WINONA- 645 PM CDT FRI JUN 25 2010 ...SEVERE TO STRONG THUNDERSTORMS MOVING IN... A TORNADO WATCH CONTINUES UNTIL MIDNIGHT. A CLUSTER OF SEVERE THUNDERSTORMS WILL PLOW ACROSS PARTS OF SOUTHEAST MINNESOTA AND WESTERN WISCONSIN THROUGH 9 PM...MOVING INTO NORTHEAST IOWA AROUND 8 PM. THESE STORMS ALREADY HAVE A HISTORY OF SEVERE WEATHER...WITH HAIL AS LARGE AS 4 INCHES IN DIAMETER AND POSSIBLE TORNADOES. VERY HEAVY DOWNPOURS CAN ALSO BE EXPECTED...ALONG WITH THE POTENTIAL FOR DAMAGING WINDS. WARNINGS ARE LIKELY...SO STAY ALERT FOR FURTHER UPDATES. RIECK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 749 PM CDT FRI JUN 25 2010 WIZ033-041-260200- LA CROSSE-TREMPEALEAU- 749 PM CDT FRI JUN 25 2010 ...STRONG TO SEVERE THUNDERSTORMS MOVING IN DURING THE NEXT FEW HOURS... LOOK FOR SHOWERS TO DEVELOP BETWEEN 745 PM AND 815 PM...WITH STRONG TO SEVERE THUNDERSTORMS POSSIBLE BETWEEN 830 PM AND 1030 PM. THESE STORMS WERE MOVING SOUTHEAST DOWN THE MISSISSIPPI RIVER BETWEEN RED WING AND WABASHA AT 745 PM. THERE HAVE ALREADY BEEN REPORTS OF LARGE HAIL AND STRONG WINDS. WARNINGS MAY BE REQUIRED...SO STAY ALERT FOR FURTHER UPDATES. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 3 AM CDT. AJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
838 PM CDT FRI JUN 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM HAIL 1 W COCHRANE 44.23N 91.86W
06/25/2010 M1.00 INCH BUFFALO WI PUBLIC
&&
DTJSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 841 PM CDT FRI JUN 25 2010 IAZ008>010-018-019-260300- CHICKASAW-FLOYD-HOWARD-MITCHELL-WINNESHIEK- 841 PM CDT FRI JUN 25 2010 ...STRONG TO SEVERE THUNDERSTORMS POSSIBLE DURING THE NEXT FEW HOURS... A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT. LOOK FOR SHOWERS AND THUNDERSTORMS TO DEVELOP BETWEEN 845 PM AND 10 PM. SOME OF THE STORMS COULD BECOME SEVERE...ESPECIALLY IN MITCHELL AND FLOYD COUNTIES. ANY STORM HAS THE CAPABILITY OF PRODUCING FREQUENT LIGHTNING AND VERY HEAVY RAIN. WARNINGS MAY BE REQUIRED...SO STAY ALERT FOR FURTHER UPDATES. IAZ011-029-030-WIZ054-055-061-260300- ALLAMAKEE-CLAYTON-CRAWFORD-FAYETTE-GRANT-RICHLAND- 841 PM CDT FRI JUN 25 2010 ...STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE IN THE NEXT FEW HOURS... CLUSTERS OF SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN. THESE WILL BE MOVING INTO NORTHEAST IOWA AND FAR SOUTHWEST WISCONSIN BETWEEN 9 PM AND 11 PM. IT IS POSSIBLE THAT SOME OF THE STORMS COULD BE STRONG TO SEVERE...CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. IN ADDITION...ANY STORM HAS THE CAPABILITY OF PRODUCING FREQUENT LIGHTNING AND VERY HEAVY RAIN...WHICH MAY RESULT IN LOCALIZED FLOODING. WARNINGS MAY BE REQUIRED...SO STAY ALERT FOR FURTHER UPDATES. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 3 AM. MNZ079-086>088-094-095-WIZ032-260300- BUFFALO-DODGE-FILLMORE-MOWER-OLMSTED-WABASHA-WINONA- 841 PM CDT FRI JUN 25 2010 ...STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL CONTINUE UNTIL MIDNIGHT... A TORNADO WATCH REMAIN IN EFFECT UNTIL MIDNIGHT. LOOK FOR SHOWERS AND THUNDERSTORMS TO CONTINUE THROUGH THE REST OF THE EVENING. SOME OF THE STORMS COULD TURN SEVERE...CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. IN ADDITION...ANY STORM HAS THE CAPABILITY OF PRODUCING FREQUENT LIGHTNING AND VERY HEAVY RAIN...WHICH MAY RESULT IN LOCALIZED FLOODING. WARNINGS MAY BE REQUIRED...SO STAY ALERT FOR FURTHER UPDATES. AJ
The La Crosse radar (KARX), 147 km away, was scanning. The volume nearest the first event began at 02:16 UTC.
3 hail, 1 funnel cloud. Local standard time, as filed.
The winds from the thunderstorms were estimated to be around 60 mph.
Spotters from Nashua reported a funnel cloud about 7 miles southeast of Charles City or 3 miles northwest of Nashua.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230988, 230991, 230994, 230992.